London, Sep 6 (UiTV/IANS) – The risk of developing myocarditis among males ages 16 to 19 years are about one in 15,000 after the third dose of the Pfizer-BioNTech Covid-19 vaccine, however the cases are rare and mild, according to a new research conducted in Israel.
Myocarditis is the inflammation of the middle layer of the wall of the heart muscle, the myocardium. The condition is uncommon and may temporarily or permanently weaken the heart muscle and the heart’s electrical system, which keeps the heart beating.
“It is important to understand the connections between this rare heart condition and Covid-19 vaccines, so we can monitor the prevalence of myocarditis and pay extra attention to those who are most at risk,a said lead study author Dror Mevorach, chairman of the Israeli Ministry of Health Committee for ‘Identifying Myocarditis as an Adverse Effect of mRNA Vaccines’ in Jerusalem.
Before the pandemic, it was estimated that approximately 10 to 20 people per 100,000 were diagnosed with myocarditis each year, according to the American Heart Association (AHA).
The incidence rate of post-vaccination myocarditis in Israel was relatively low but primarily in young males after a second Covid-19 vaccination, suggesting a potential relationship between the vaccine and myocarditis, according to the research published by the country’s Ministry of Health.
The risk differences declined significantly between the second and third vaccine doses across both genders and across all age groups.
The researchers said that the first explanation is that individuals who developed myocarditis after the second Covid-19 vaccine dose did not receive a third shot, as per the medical precaution in Israel.
“The second potential explanation is the interval of time between doses: first and second doses are administered approximately three weeks apart, however, the time between a second dose and a booster was about 20 to 24 weeks,” said Mevorach.
Researchers believe further study is required to better explain what may predispose young males to develop myocarditis after a Covid-19 vaccine and the pathophysiological mechanisms involved.